Generalized Davenport-Schinzel sequences


The extremal functionEx(u, n) (introduced in the theory of Davenport-Schinzel sequences in other notation) denotes for a fixed finite alternating sequenceu=ababa... the maximum length of a finite sequencev overn symbols with no immediate repetition which does not containu. Here (following the idea of J. Nešetřil) we generalize this concept for arbitrary sequenceu. We summarize the already known properties ofEx(u, n) and we present also two new theorems which give good upper bounds onEx(u i ,n). We use these theorems to describe a wide class of sequencesu (“linear sequences”) for whichEx(u, n)=O(n). Both theorems are used for obtaining new superlinear upper bounds as well. We partially characterize linear sequences over three symbols. We also present several problems aboutEx(u, n).

This is a preview of subscription content, access via your institution.


  1. [1]

    R. Adamec, M. Klazar, andP. Valtr: Generalized Davenport-Schinzel sequences with linear upper bound,Discrete Math. 108 (1992), 219–229.

    Google Scholar 

  2. [2]

    P. K. Agarwal:Intersection and decomposition algorithms for planar arrangements, Cambridge University Press 1991.

  3. [3]

    P. K. Agarwal, M. Sharir, andP. Shor: Sharp upper and lower bounds on the length of general Davenport-Schinzel sequences,J. Comb. Theory A 52 (1989), 228–274.

    Google Scholar 

  4. [4]

    H. Davenport, andA. Schinzel: A combinatorial problem connected with differential equations,Amer. J. Math. 87 (1965), 684–689.

    Google Scholar 

  5. [5]

    H. Davenport: A combinatorial problem connected with differential equations II,Acta Arith. 17 (1971), 363–372.

    Google Scholar 

  6. [6]

    Z. Füredi, andP. Hajnal: Davenport-Schinzel theory of matrices,Discrete Math. 103 (1992), 233–251.

    Google Scholar 

  7. [7]

    S. Hart, andM. Sharir: Nonlinearity of Davenport-Schinzel sequences and of generalized path compression schemes,Combinatorica 6 (1986), 151–177.

    Google Scholar 

  8. [8]

    M. Klazar: A general upper bound in extremal theory of sequences,Comment. Math. Un. Carolinae 33 (1992), 737–746.

    Google Scholar 

  9. [9]

    M. Klazar: A linear upper bound in extremal theory of sequences, to appear inJ. of Comb. Th. A.

  10. [10]

    M. Klazar: Two results on a partial ordering of finite sequences,Comment. Math. Un. Carolinae 34 (1993), 667–675.

    Google Scholar 

  11. [11]

    P. Kamjáth: A simplified construction of nonlinear Davenport-Schinzel sequences,J. Comb. Th. A 49 (1988), 262–267.

    Google Scholar 

  12. [12]

    M. Sharir: Almost linear upper bounds on the length of general Davenport-Schinzel sequences,Combinatorica 7 (1987), 131–143.

    Google Scholar 

  13. [13]

    M. Sharir, andP. K. Agarwal:Davenport-Schinzel sequences and their geometric applications, manuscript 1993.

  14. [14]

    E. Szemerédi: On a problem by Davenport and Schinzel,Acta Arith. 25 (1974), 213–224.

    Google Scholar 

  15. [15]

    A. Wiernik, andM. Sharir: Planar realization of nonlinear Davenport-Schinzel sequences by segments,Discrete Comput. Geometry 3 (1988), 15–47.

    Google Scholar 

Download references

Author information



Additional information

Supported by “Deutsche Forschungsgemeinschaft”, grant We 1265/2-1.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Klazar, M., Valtr, P. Generalized Davenport-Schinzel sequences. Combinatorica 14, 463–476 (1994).

Download citation

AMS subject classification code (1991)

  • 05 D 99